When treatment algorithms aren’t enough: Using simulation to understand safety threats in anaphylaxis
TimeWednesday, April 142:20pm - 2:40pm EDT
LocationEducation and Simulation
DescriptionAnaphylaxis is a common pediatric diagnosis; however, there is significant variability in how it is managed. Guidelines reinforce the importance of rapid medication (epinephrine) administration. However, there continue to be missteps in the management of these critically ill children.
Much of the literature regarding medical errors in pediatrics focuses on medication dosing. A recent systematic review demonstrated that significant adverse events occur at the stage of drug ordering and involved incorrect dosing. Dosing errors in pediatrics often involved an order of magnitude of drug administration higher than what was clinically indicated. In the case of anaphylaxis, medication errors related to epinephrine can cause significant harm and death. We sought to understand the underlying individual, team, and environmental factors that effect safety during management of pediatric anaphylaxis.
Simulation provides realistic scenarios that recreate the clinical situations seen in COVID-19 patients. Using high-fidelity patient simulators in actual clinical environments, i.e., in situ, supports robust multidisciplinary training while uncovering latent threats to patient safety at the team, unit, and system level. We implemented a series of multidisciplinary anaphylaxis simulations, SaFE CARE: Simulation for Effective Child Assessment and Response. We applied event-based simulation design to ensure that simulations reliably and reproducibly included key aspects of anaphylaxis patient presentation, treatment needs, and management issues. All simulations were video recorded. We analyzed video recordings of simulations using a HFE process and resilience engineering framework to identify individual, team, and system safety threats. The analyses identified threats to safety as well as workarounds created by frontline workers that enable care to occur.